Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 217, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 27, 2001, 1:03 AM CDT for Russell County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 27, 2001, 1:03 AM CDT (06:03 UTC)
- Expired
- Jul 27, 2001, 1:45 AM CDT
- In force
- 42 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Russell County, KS
The radar
The Grand Island radar (KUEX), 154 km from the middle of the area, began a volume at 06:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2739 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1563 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 270603 SVRICT KSC167-270645- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 103 AM CDT FRI JUL 27 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSSELL COUNTY IN CENTRAL KANSAS * UNTIL 145 AM CDT. * AT 100 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF PARADISE TO 6 MILES WEST OF MILBERGER...OR ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF RUSSELL TO 14 MILES SOUTHWEST OF RUSSELL...MOVING EAST AT 40 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 145 AM CDT... RUSSELL... LURAY... DORRANCE... THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR... STAY AWAY FROM WINDOWS. HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL COUNTY UNTIL 145 AM CDT. LAT...LON 3911 9901 3871 9900 3876 9852 3912 9852 /DARMOFAL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:08 PM CDT, 9 hours 55 minutes earlier.
Area forecast discussion, Jul 26, 3:08 PM CDT, 9 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 308 PM CDT THU JUL 26 2001 FOCUS FOR THIS FORECAST IS ON PRECIP CHANCES AND TEMPS. LATEST SFC MAP SHOWS OUTFLOW BOUNDARY FROM THIS MORNING/S CONVECTION LOCATED ACROSS OK LEAVING E/SE FLOW ACROSS THE FORECAST AREA. MODELS AGREE THAT 850-700MB WARM AIR ADVECTION INCREASES OVERNIGHT ACROSS CENTRAL/SOUTH CENTRAL KS. WEAK SHORTWAVE ENERGY ROTATING AROUND UPPER RIDGE WILL ALSO ENHANCE PCPN CHANCES. BEST CHANCE FOR PCPN WILL BE IN NRN ZONES WHERE GREATEST THETA-E CONVERGENCE WILL TAKE PLACE AS WELL AS 500-300MB DIFF VORT ADV OCCURS. IN ADDITION... LAPS SHOWING CAP ERODING/LOW LEVEL CONVERGENCE INCREASING NEAR RSL/GBD...SO TSRA EXPECTED TO FORM HERE BEFORE 22Z. SIMILAR TO TODAY...EXPECT MORNING CONVECTION FRIDAY TO GIVE WAY TO PARTLY SUNNY SKIES. AVN/ETA AGREE THAT SFC BOUNDARY WILL BE LOCATED SOMEWHERE ACROSS SRN KS. ETA FORECAST SOUNDINGS SHOWING 2500+ J/KG CAPE IN SRN KS AND VEERING FLOW WITH HEIGHT. IF ETA 1000-850MB THICKNESSES VERIFY...TEMPS NEAR 100 POSSIBLE SOUTH OF THE BOUNDARY AND CONVERGENCE ALONG THIS FEATURE COULD PRODUCE SEVERE THUNDERSTORMS. WILL LEAN TWD WARMER ETA SOLUTION AND KEEP HIGHS IN THE MID 90S SOUTH TO AROUND 90 NORTH. UPPER WAVE MOVING THROUGH NRN PLAINS FRIDAY/FRIDAY NIGHT HELP FLATTEN UPPER RIDGE...WHICH ALLOWS MID/UPPER FLOW TO INCREASE...SO PCPN SHOULD BE MORE ORGANIZED FRIDAY/FRIDAY NIGHT. FEEL BEST CHANCES FOR PCPN ACROSS THE REGION WILL BE FRIDAY NIGHT AND 850-700MB THETA-E RIDGE SETS UP ACROSS SRN KS AND UPPER DIVERGENCE INCREASES. AS A RESULT...WILL INCREASE POPS ACROSS SRN KS FRIDAY NIGHT. AGAIN MORNING CONVECTION EXPECTED SATURDAY...AND WITH WAVES MOVING THROUGH WEST TO EAST MID LEVEL FLOW...SCT TSRA POSSIBLE. WILL SHAVE TEMPS DOWN A LITTLE SATURDAY AS OUTFLOW FROM MORNING CONVECTION EXPECTED TO PUSH SOUTH INTO OK. LITTLE CHANGES WILL BE MADE TO THE EXTENDED...AS MRF/ECMWF/CANADIAN MODELS ALL AGREE UPPER RIDGE BUILDS INTO THE CENTRAL PLAINS...SO WARMER TEMPS EXPECTED TO RETURN. FCSTID = 12/HYSELL ICT 73 96 72 95 / 30 30 50 30 HUT 73 94 72 95 / 30 30 50 30 EWK 73 95 72 93 / 30 30 50 30 EQA 73 95 72 94 / 30 30 50 30 WLD 74 98 73 95 / 30 30 50 30 RSL 70 92 71 92 / 50 30 50 30 GBD 71 93 71 93 / 50 30 50 30 SLN 72 91 74 91 / 50 30 50 30 MPR 72 92 7t3 92 / 50 30 50 30 CFV 73 96 72 96 / 30 30 50 30 CNU 73 94 72 94 / 30 30 50 30 K88 73 94 72 94 / 30 30 50 30 .ICT...KS...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 1:42 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 48 min |
| Jul 27, 2:03 AM CDT | Flash Flood Warning | ICT | Russell | 3 hr |
| Jul 27, 2:33 AM CDT | Flash Flood Warning | ICT | Lincoln | 3 hr |
| Jul 27, 3:43 AM CDT | Flash Flood Warning | ICT | Allen, Woodson | 4 hr |
| Jul 27, 6:40 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 65 min |
| Jul 27, 6:50 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.